Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 51, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 13, 2017, 2:29 AM MST for Maricopa County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2017, 2:29 AM MST (09:29 UTC)
- Expired
- Aug 13, 2017, 7:00 AM MST
- In force
- 5 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 46 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 9.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2166 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206
WGUS55 KPSR 130929
FFWPSR
AZC013-131230-
/O.NEW.KPSR.FF.W.0051.170813T0929Z-170813T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
229 AM MST SUN AUG 13 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 530 AM MST
* At 227 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one and one half inches
of rain has already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
South Phoenix, Laveen, South Mountain Park, and Komatke.
Additional rainfall amounts of one half to one inch are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3341 11201 3326 11206 3329 11219 3331 11220
3330 11221 3331 11227 3340 11228 3339 11216
3344 11215
$$
CK3 follow-up statements
600
WGUS75 KPSR 131020
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
320 AM MST SUN AUG 13 2017
AZC013-131230-
/O.CON.KPSR.FF.W.0051.000000T0000Z-170813T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
320 AM MST SUN AUG 13 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM MST FOR
MARICOPA COUNTY...
At 319 AM MST, Doppler radar indicated thunderstorms produced heavy
rainfall across the warned area over the past couple hours. Up to
two inches of rain have already fallen. Flash flooding is expected
to begin shortly.
Some locations that will experience flooding include...
South Phoenix, Laveen, South Mountain Park, and Komatke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3341 11201 3326 11206 3329 11219 3331 11220
3330 11221 3331 11227 3340 11228 3339 11216
3344 11215
$$
CK694
WGUS55 KPSR 131214
FFWPSR
AZC013-131400-
/O.EXT.KPSR.FF.W.0051.000000T0000Z-170813T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
514 AM MST SUN AUG 13 2017
The National Weather Service in Phoenix has extended the
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 700 AM MST
* At 512 AM MST, gauge reports indicated rainfall amounts of around
two inches across the warned area. Flash flooding is likely
occurring within the warned area.
* Some locations that will experience flooding include...
South Phoenix, Laveen, South Mountain Park, and Komatke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3341 11201 3326 11206 3329 11219 3331 11220
3330 11221 3331 11227 3340 11228 3339 11216
3344 11215
$$
CK516
WGUS75 KPSR 131354 RRA
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
654 AM MST SUN AUG 13 2017
AZC013-131404-
/O.EXP.KPSR.FF.W.0051.000000T0000Z-170813T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
654 AM MST SUN AUG 13 2017
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 700 AM
MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3341 11201 3326 11206 3329 11219 3331 11220
3330 11221 3331 11227 3340 11228 3339 11216
3344 11215
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:25 PM MST, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 12, 9:25 PM MST, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 925 PM MST Sat Aug 12 2017 .UPDATE...Updated aviation discussion... .SYNOPSIS... Sufficient moisture remains in place this weekend supporting a few showers and thunderstorms across central and eastern Arizona. On Monday, a drying trend will end storm chances across the lower elevations with only limited chances remaining across the higher terrain. After Tuesday and through the end of the week, mostly clear skies and dry conditions will prevail with near normal temperatures. && .DISCUSSION... A subtle midlevel shortwave embedded in westerly flow likely aided by gravity wave action from overnight Mexican convection had enhanced deep layer moisture convergence leading to scattered showers across central Arizona earlier this morning. 12Z KPSR sounding sampled a robust moisture intrusion through the H7-H5 layer tapping a portion of the available 1500 J/kg MUCape. This shortwave has dampened and moved east while more defined anti-cyclonic flow and warming aloft attempts to advect east from western Arizona. Despite this temporary unfavorable synoptic setup, substantial moisture in a sfc-H7 layer still lingers through central and eastern Arizona this afternoon. More organized deep convection through much of central Arizona will be difficult to come by later this afternoon and evening with activity more focused through northern and far southeast Arizona. The main exception will be terrain driven showers where the environment has been more well mixed and upslope thermal circulations are capable of briefly breaking inhibition aloft. Then overnight, with moisture floating about the H7 layer and potential gravity waves, a similar setup to this morning may exist where a slug of 12 g/kg H7 moisture is saturated in the form of accas showers. Several NAM based members depict this scenario though certainly its not a foregone conclusion, and conceptually would think any activity Sunday morning would be even more isolated and weaker than this morning. Through the day Sunday, deeper and stronger westerly flow will impinge on the CWA with more intrusive drying eating away at the current moisture profiles. The most notable drying will start above the H7 level, but work to the sfc and erode boundary layer moisture profiles through southeast California and western Arizona. The biggest forecast challenge is determining the magnitude and quality of moisture remaining over central Arizona during peak heating and ahead of this deeper dry airmass. Both the GFS and NAM BUFR soundings suggest 11-13 g/kg of moisture holding in the sfc-750mb layer tomorrow afternoon, however the amount of drying (or lack thereof) at the top of the boundary layer along with the influence of any early day cloud cover could limit (or enhance) late afternoon and evening convective potential. At this time, the preponderance of high resolution ensemble members show only minimal activity Sunday, though will need to closely monitor this time frame for not only thunderstorms but outflow winds as well. Starting Monday, the overall synoptic pattern through the western Conus will resemble a mid/late September flow pattern more than August with a progressive, deep negative height anomaly moving into the intermountain West. By the afternoon, strong westerly flow should have completely scoured away quality moisture with PWATs falling below an inch at Phoenix and remarkably below 1/3 inch over southeast California. Chopped away POPs Monday feeling convection will be concentrated over the Rim and White while the deep westerly flow steers any cells away from the forecast area. Tuesday through Friday look be exceptionally dry for August with surface dewpoints falling into the 40s and PWATS in a 0.25-0.75 inch range. Even though we dry out, temperatures will be hindered by unusually low heights and thicknesses aloft. In fact, H5 heights only in a 584-588dm range will be common much of the week (typical for late September, not mid August). Thus, high temperatures near seasonal normals (or even a few degrees below) seem very likely with overnight lows locally dipping to a few degrees below normal due to the drier airmass and efficient nocturnal cooling. Some moisture may start to seep back into southern Arizona as early as Friday, but more likely next Saturday as the flow begins to shift more out of the south to southeast. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Outflows from thunderstorms that have developed over the higher terrain to the north are now moving into the greater Phoenix area at the present time. Gusty northerly winds in the 15-25 mph range can be expected over the next couple of hours before becoming easterly at/just after midnight. Thunderstorms developing over the west valley at this time could also affect the terminals between now and midnight, thus will be including VCTS in the terminals during this period as well. Lesser chances for SHRA/TS after midnight as well, but confidence is still too low at this point to include anything more than VCSH at this time. Sct-Bkn mid/high cloud decks likely to persist into Sunday morning before some clearing in the afternoon. At this point, shower/TS chances look to be substantially less for Sunday afternoon/evening. Southeast California/Southwest Arizona including KIPL and KBLH: No Little aviation concerns over the next 24 hours as winds remain southerly at KBLH and from the southeast at KIPL. Showers and storms should stay well to the east of the terminals. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: Unusually dry air will settle over the districts during this time frame with almost no chance of showers or thunderstorms through the week. Unlike most mid-monsoon breaks, temperatures will stay near the seasonal average. With the introduction of drier air, minimum afternoon humidity levels will fall back to a 10-20% range though overnight recovery will remain fair to good. Upslope afternoon wind gusts will be stronger than typical monsoon season levels Tuesday and Wednesday with the passage of a early fall-like weather disturbance through northern Arizona. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...MO/Kuhlman AVIATION...Percha FIRE WEATHER...MO
In the hours before
Local storm report, Aug 12, 11:07 PM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1107 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM FLOOD 3 NNW GOODYEAR 33.48N 112.42W
08/12/2017 MARICOPA AZ LAW ENFORCEMENT
ADOT REPORTS L-303 SB EXIT AT THOMAS WAS
FLOODED.
&&
MPLocal storm report, Aug 12, 11:12 PM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1112 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND GST 2 WNW CHANDLER 33.30N 111.90W
08/12/2017 E50 MPH MARICOPA AZ PUBLIC
50 MPH WIND GUST NEAR CHANDLER FASHION MALL.
&&
MPLocal storm report, Aug 12, 11:50 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1150 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM FLASH FLOOD 2 N GOODYEAR 33.46N 112.41W
08/12/2017 MARICOPA AZ PUBLIC
SOME ROADS IMPASSABLE DUE TO FLOODING NEAR
SARIVAL & MCDOWELL. - CORRECTION ISSUED FOR
EVENT TYPE.
&&
MPLocal storm report, Aug 12, 11:52 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1152 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM FLASH FLOOD 2 NNW GOODYEAR 33.47N 112.42W
08/12/2017 MARICOPA AZ PUBLIC
8-10 INCHES OF WATER IN THE ROADWAY. NEAR W
ALMERIA RD AND N 160TH AVE. CORRECTION
ISSUED FOR EVENT TYPE.
&&
MPLocal storm report, Aug 12, 11:53 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1153 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM FLASH FLOOD 3 NNW GOODYEAR 33.48N 112.42W
08/12/2017 MARICOPA AZ LAW ENFORCEMENT
ADOT REPORTS L-303 SB EXIT AT THOMAS WAS
FLOODED. CORRECTION ISSUED FOR EVENT TYPE.
&&
MPLocal storm report, Aug 13, 1:54 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
154 AM MST SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM FLASH FLOOD 3 SSW GUADALUPE 33.32N 111.97W
08/13/2017 MARICOPA AZ LAW ENFORCEMENT
WATER RESCUE NEAR I-10 AND RAY RD.
&&
CKThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:05 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 12, 7:37 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 12, 7:50 PM MST | Special Weather Statement | PSR | Maricopa | 55 min |
| Aug 12, 8:56 PM MST | Special Weather Statement | PSR | 64 min | |
| Aug 12, 9:10 PM MST | Special Weather Statement | PSR | Maricopa | 65 min |
| Aug 12, 9:27 PM MST | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Aug 12, 9:55 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 50 min |
| Aug 12, 10:01 PM MST | Special Weather Statement | PSR | 59 min | |
| Aug 12, 10:12 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 12, 10:20 PM MST | Special Weather Statement | PSR | 55 min | |
| Aug 12, 10:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Aug 12, 10:38 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 12, 10:45 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 12, 10:54 PM MST | Special Weather Statement | PSR | Pinal | 66 min |
| Aug 12, 10:59 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 12, 11:29 PM MST | Areal Flood Advisory | PSR | Pinal | 5 hr |
| Aug 12, 11:34 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 12, 11:45 PM MST | Flash Flood Warning | PSR | Pinal | 5 hr |
| Aug 13, 12:03 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 13, 1:32 AM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Aug 13, 1:59 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 2:51 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 13, 3:13 AM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Aug 13, 3:57 AM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Aug 13, 4:34 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 13, 5:41 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 13, 6:44 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.